Cast your vote
You can rate an item by clicking the amount of stars they wish to award to this item.
When enough users have cast their vote on this item, the average rating will also be shown.
Your vote was cast
Thank you for your feedback
Thank you for your feedback
MetadataShow full item record
CitationBjörnsson ES, Andrade RJ. Long-term sequelae of drug-induced liver injury. J Hepatol. 2022;76(2):435-445. doi:10.1016/j.jhep.2021.10.011
AbstractDrug-induced liver injury (DILI) has a very variable clinical and biochemical phenotype and differs widely in severity, from mild injury to life-threatening liver failure. Chronic injury has also been reported to occur at a variable frequency, ranging from 3.4% to 39%, 6-12 months after discontinuing the implicated agent. This wide range is probably related to various definitions of chronic liver injury and variable selection of patients. The long-term sequalae of this chronic injury in terms of morbidity and mortality are unclear, although rare vanishing bile duct syndrome is associated with an unfavourable prognosis, with increased risk of chronic liver failure and need for liver transplantation. Other forms of long-term sequalae associated with DILI are progressive fibrosis, autoimmune-like hepatitis, secondary sclerosing cholangitis, sinusoidal obstruction syndrome and, as a common final stage, the development of cirrhosis, portal hypertension and its complications. Immune checkpoint inhibitors, which can cause an autoimmune-like phenotype have also recently been shown to cause sclerosing cholangitis with cytotoxic T CD8+ cell infiltration in biliary tracts. DILI has been shown to have a significant impact on health-related quality of life but very little is known about its psychological consequences in the long-term. Further investigations with structured long-term follow-up and periodic quality of life surveys are needed to assess the impact of DILI on psychological outcomes, particularly in those with chronic sequelae. Keywords: DILI; cirrhosis; drug-induced autoimmune hepatitis; hepatotoxicity; psychological disability; secondary sclerosing cholangitis; sinusoidal obstruction syndrome; vanishing bile duct syndrome.
DescriptionTo access publisher's full text version of this article click on the hyperlink below
RightsCopyright © 2021 European Association for the Study of the Liver. Published by Elsevier B.V. All rights reserved.
- Drug-induced liver injury due to antibiotics.
- Authors: Björnsson ES
- Issue date: 2017 Jun - Jul
- Idiosyncratic drug-induced liver injury: an overview.
- Authors: Hussaini SH, Farrington EA
- Issue date: 2007 Nov
- Chronic liver injury induced by drugs and toxins.
- Authors: Ortega-Alonso A, Andrade RJ
- Issue date: 2018 Sep
- Bile Duct Injury due to Drug Induced Liver Injury.
- Authors: Grewal P, Ahmad J
- Issue date: 2019
- Vanishing bile duct syndrome related to DILI and Hodgkin lymphoma overlap: A rare and severe case.
- Authors: Greca RD, Cunha-Silva M, Costa LBE, Costa JGF, Mazo DFC, Sevá-Pereira T, Nascimento MMC, Pereira IE, Oliveira FC, Faria GAS, Neto FLP, Almeida JRS
- Issue date: 2020 Jan - Feb